Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2002, 4:12 PM EDT for Cuyahoga County, Ohio. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 4:12 PM EDT (20:12 UTC)
- Expired
- Jun 21, 2002, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Cuyahoga County, OH
The radar
The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:32 PM EDT | Hail 0.75 | Valley View, OH | Dime size hail was observed. |
| Jun 21, 4:40 PM EDT | Thunderstorm Wind | Garfield Hgts, OH | Thunderstorm winds downed several large trees. |
| Jun 21, 4:40 PM EDT | Hail 0.75 | Garfield Hgts, OH | Dime size hail was observed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 212012 SVRCLE OHC035-212100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 412 PM EDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUYAHOGA COUNTY IN OHIO... * UNTIL 500 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF WESTLAKE...OR ABOUT 8 MILES EAST OF ELYRIA...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CLEVELAND CLEVELAND HEIGHTS LAKEWOOD PARMA SOLON WESTLAKE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:00 PM EDT, 12 minutes earlier.
Area forecast discussion, Jun 21, 4:00 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 400 PM EDT FRI JUN 21 2002 LAKE BREEZE CAUSG TSTMS TO DVLP...ALSO SOME ACTIVITY ALONG FINE LINE...THAT DOESNT SEEM TO BE TOO STRONG. ALSO KPG AN EYE ON FLASH FLOOD POTENTIAL. FRONTAL BOUNDARY LIFTG N SAT. SUN FCST ON THE EDGE NOT MUCH LIFTG. TEMP GUID SEEMS LOW...WENT WARMER. .CLE... OH...NONE. PA...NONE. KIELTYKA
In the hours before
Special weather statement, Jun 21, 10:45 AM EDT, 5 hours 27 minutes before
OHZ003-006>009-017>019-212030- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1045 AM EDT FRI JUN 21 2002 SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER NORTHWEST OHIO THIS AFTERNOON AND EVENING AND HAVE HEAVY RAIN. SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT OVER LOWER MICHIGAN AND WILL MOVE INTO NORTHWEST OHIO AROUND NOON. SOME OF THESE THUNDERSTORMS MAY CAUSE WIND DAMAGE AND HAVE LARGE HAIL. THESE THUNDERSTORMS WILL BE SLOW MOVING AND CAN HAVE HEAVY RAIN...THAT CAN CAUSE SOME STREET FLOODING. PEOPLE ACROSS NORTHWEST OHIO WILL NEED TO KEEP AN EYE ON THE SKY FOR THREATENING WEATHER. KIELTYKA
Special weather statement, Jun 21, 10:50 AM EDT, 5 hours 22 minutes before
OHZ003-006>009-017>019-212030- SEVERE WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE CLEVELAND OH 1050 AM EDT FRI JUN 21 2002 SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER NORTHWEST OHIO THIS AFTERNOON AND EVENING AND HAVE HEAVY RAIN. SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT OVER LOWER MICHIGAN AND WILL MOVE INTO NORTHWEST OHIO AROUND NOON. SOME OF THESE THUNDERSTORMS MAY CAUSE WIND DAMAGE AND HAVE LARGE HAIL. THESE THUNDERSTORMS WILL BE SLOW MOVING AND CAN HAVE HEAVY RAIN...THAT CAN CAUSE SOME STREET FLOODING. PEOPLE ACROSS NORTHWEST OHIO WILL NEED TO KEEP AN EYE ON THE SKY FOR THREATENING WEATHER. SKYWARN ACTIVATION MAY BE NEEDED OVER NORTHWEST OHIO THIS AFTERNOON. KIELTYKA CORRECTED TO ADD SKYWARN ACTIVATION STATEMENT.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:07 PM EDT | Special Marine Warning | CLE | 113 min | |
| Jun 21, 2:23 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky | 52 min |
| Jun 21, 3:03 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 57 min |
| Jun 21, 3:06 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 69 min |
| Jun 21, 3:25 PM EDT | Special Marine Warning | CLE | 110 min | |
| Jun 21, 3:25 PM EDT | Special Marine Warning | CLE | 110 min | |
| Jun 21, 3:34 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 41 min |
| Jun 21, 3:47 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 58 min |
| Jun 21, 5:00 PM EDT | Severe Thunderstorm Warning | CLE | Geauga | 30 min |
| Jun 21, 5:05 PM EDT | Special Marine Warning | CLE | 115 min | |
| Jun 21, 5:05 PM EDT | Special Marine Warning | CLE | 115 min | |
| Jun 21, 5:15 PM EDT | Severe Thunderstorm Warning | CLE | Lake | 45 min |
| Jun 21, 5:19 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 56 min |
| Jun 21, 5:45 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 60 min |
| Jun 21, 7:08 PM EDT | Special Marine Warning | CLE | 67 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.